• question-icon

    What causes persistent vomiting while on Prednisone?

default
Posted on Mon, 17 Jul 2017 in General Health
Question: Hello, My Mom is 78 yrs. old, possible in early stages of Dimensia, but, Drs. have not diagnosed her as such.
She has no appetite and lost around 30lbs. She started eating honey bunches of oats cereal (dry or with milk) 2-3 times daily, and that is all she ate, she gained around 20lbs. back which is great. About 10 days ago she started itching like crazy on her back and her arms, and now her legs, and for the last 3 days she keeps vomiting small amounts all day. she has been to her Dr. diagnosed with Dry Skin and told to use vaseline intensive care, started to help but as soon as she gets overheated, the itching comes back with a fury, she has take benedryl, no help, claritin, no help. Now she is in her 2nd week of prednisone, (2 , 20 mg pills a day for 1 week, 1 20mg pill for 1 week, i believe she has 3-4 days left on the prednisone, it is not helping. She has no energy to get showered to go to the ER again today so her plan is to go tomorrow morning. Do you have anyq suggestions on what points i should bring up to the Dr.s while she is there, she forgets her symptoms, so i will be there. She also had a bad fall, concusion, while playing pickle ball, the ER misdiagnosed her symptoms, she went back to the ER a week later where i had researched vertigo symptoms and they agreed, so i did the excercises with her and that helped. 6 mos. later she was hit square in the bridge of her nose by a friends sliced golf ball, 2 bad black eyes, and nose bleeds, again not diagnosed with a concussion, but, i noticed a major decline in her memory, and witnessed her frustration on simple things like names, where she kept her sugar bowl! she was in tears, it was in the same cupboard it has been in for 50 yrs. She keeps calling herself stupid, humor her and reassure her, but, it is sooo hard on my proud 80yr. Dad, and it is breaking my heart not knowing what to do. Can you help? Sincerely, XXXXXXX
doctor
Answered by Dr. Salah Saad Shoman 1 hour later
Brief Answer:
Probably not due to allergy

Detailed Answer:
Dear Ms, I have gone through your question and I understand your concerns . Since the itching is not improved by prednisone then this excludes allergy as a cause of itching.
Another possible causes of generalized itching include:
1) impaired renal functions and increased blood urea
2) cholestasis which is blockage of bile ducts and leads to increased blood bilirubin
3) thyroid hormonal imbalance
4) iron difficiency anemia
So, I would recommend that she gets a blood test for blood urea, blood bilirubin , thyroid hormonal profile including T3,T4 and TSH and CBC to exclude or confirm these causes. I hope I answered your question.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Salah Saad Shoman 1 hour later
My Best Friend, Female, 40 yrs. old. Has Colitis, had her spine fused at age 14. around 6-10-17 went to the ER because her whole right side of her body, from face, arm, side and leg was numb. The ER told her she was dehydrated, she is a Hot Tea, Pepsi and water drinker, and maybe 6 beers a week. (not dehydrated) sent her home with antibiotic. 6-14-17, went to dentist to get a molar pulled on right side of mouth. 6-16-17, back to the ER, scared to death of what could be happening. Diagnosed with a spinal tumor? she is now making and appt. with a neurologist, but cant get in until 7-7-17 due to having Medicaid until the 1st of July. then she will have CDPHP, should she wait that long? is this a dire problem that s/b addressed right away, and if so, what options might she have to be seen earlier by a Dr. that does accept Medicaid?
doctor
Answered by Dr. Salah Saad Shoman 10 hours later
Brief Answer:
Please clarify the diagnosis

Detailed Answer:
Dear sir , was she diagnosed with a spinal tumor or a pelvic spur.. please clarify to be able to help you further
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Salah Saad Shoman 10 hours later
My friend clarified, that at her 2nd ER visit in a weeks time, that she is not dehydrated, (surprise surprise) However they performed a cat scan or MRI and told her she had a bone spur on her pelvis and she should go see a neurologist, that she was numb due to a nerve issue. She seems to act ok, but, in private she lets me know that she is nervous. is this a common occurrence among folks that have had their spine fused? or Colitis? is a bone spur easily treated, removed? or is it something that cannot be fixed, treated or operated on, will her numbness travel to left side or get worse?In reference to my 78 yr. old Mom... we went to the ER again today, 5 hrs. later, she was diagnosed with "Colitis presumed infectious itching". the Dr. really could not explain the itching and recommended a dermatologist, which my Mom will go to on 6-22-17. ER also took an Cat Scan of her stomach and found a new, " spot or growth on one of her kidneys, she sees her kidney specialist tomorrow, 6-20-17. Because her kidneys are not up to par already, they prescribed 4 doses of Levofloxacin, 500 mg. to be taken every other day. Also prescribed, 3 doses daily (1 every 8hrs.) of Metronidazole, 500 mg, for 7 days. Does this sound like a sound diagnoses to you? Are there any tests I might inquire about from her kidney specialist tomorrow?
doctor
Answered by Dr. Salah Saad Shoman 51 minutes later
Brief Answer:
Surgical removal

Detailed Answer:
Dear Ms, As for your friend , since the pelvic bony spur is causing her symptoms then the best to do will be surgical removal to relieve the nerve irritation caused by its projection
As for you mother , yes it sounds a logic explanation as renal impairement can trigger a state of generalized itching . I hope you find this helpful
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Salah Saad Shoman

Internal Medicine Specialist

Practicing since :2004

Answered : 2470 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Spinal tumor

doctor1 MD

Severe neck pain for 4 weeks. Orthopedist read MRI findings. Results, supposedly could be 1. Disc space infection or 2. spinal cord tumor. I was...

doctor1 MD

I have black flecks in my stool , specifically, after I wiped. I recently ate broccoli though (less than 24 hours ago), but couldn t determine for...

doctor1 MD

hi, i am 48 years old and weigh 189kg i am using a wheelchair as i have a spinal cord tumor, lower back pain and nerve damage. over the last 3...

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...Dear sir, My name is pradip soni, Age: 55years, Mo.No: 0000, Email:...

doctor1 MD

I would like to know what to expect in the recovery phase for a back surgery that involved removing a spinal tumor about 1 cm in size located on...

doctor1 MD

I have been having itiching all over my body for the last 5 days. It is all over from my head to toes. Sometimes on my hands, feet, legs, face, top...

Get personalised answers from verified doctor in minutes across 80+ specialties

146 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Salah Saad Shoman
  • Q - What causes blood in stool while on Ibuprofen and Tylenol?

  • Q - Does Benzonatate interact with Trazodone?

  • Q - Suggest treatment for diarrhea, severe chills and fever

  • Q - What causes a lump in the armpit and fever?

  • Q - Suggest treatment for mucus in nasal passage

  • Q - Suggest treatment for throat pain and difficulty in swallowing

  • Q - Is chronic fatigue a symptom of Lyme's disease?

  • Q - Can Azithromycin cause painful lumps in the breasts?

  • Q - Suggest treatment for enlarged lymph nodes in the armpit and fatigue

  • Q - What causes severe vomiting and foul urine odor?

backtotop2